The Doctor is In!

Migraines & Orgasm

By Katherine on Nov 8, 2010 at 12:58 PM

I'm a healthy 57 year old female who has been experiencing migraines when I have an orgasm. I've had all the medical tests including MRI and I'm fine. Needless to say this has put a damper on my sex life. Do you have any suggestions?

5 replies

user-pic
Madeleine Castellanos, M.D. | Nov 9, 2010 at 6:31 AM | Reply | Report

Post-coital headaches can be a real pain! They can last from a few minutes to a few hours and tend to be pronounced when changing position. Migraines after sex can be more intense and last for several hours to days. Usually these headaches are caused by the increase in blood pressure that accompanies orgasm. Watch to see if you are in the habit of holding your breath during sex and orgasm. Although this intensifies the feeling for some people, it can significantly contribute to these post-coital headaches. For true migraines, you can take your migraine medication prior to having sex. Otherwise, some calm relaxation breathing after sex can be helpful. Some people find that caffeine can be helpful, but of course, may keep you from sleeping.

user-pic
Ian Kerner, Ph.D., LMFT | Nov 9, 2010 at 3:07 PM | Reply | Report

Madeleine, would you recommend that Katherine take an over the counter analgesic or perhaps that she should see her doctor and get a prescription for Imitrex or some other migraine relief? I know that "sex headaches" are fairly common and sometimes taking an analgesic a couple of hours prior to sex can help prevent the onset.

user-pic
Madeleine Castellanos, M.D. | Nov 9, 2010 at 7:52 PM | Reply | Report

The best thing to do is for her to ask her particular doctor who knows her full history, etc. Sometimes people call very intense headaches migraines when they are not true migraines. Many of these people have success with acetaminophen or ibuprofen, or aspirin or acetaminophen preparations that have caffeine. Those are over the counter. Others have success with propanolol, which is actually a medication used for blood pressure, but this or meds used for migraines need a prescription.

Luvless | Nov 10, 2010 at 4:12 PM | Reply | Report

I want to second the concern about blood pressure. Women often overlook this. I am 40 and fit, and I just found out about my hypertension. Just be safe.

Jim | Nov 12, 2010 at 6:22 PM | Reply | Report

I've had similar headaches to what you describe. Sinus issues can be a factor.
If you have some swelling deep in your sinuses, you may not feel it, but add some extra blood pressure and WHAM! Instant headach.

I have a suggestion. It works for me and it is cheap and easy to try.

There is a product called "Sinus Buster"
Its actually based on ingredients in pepper spray. And it will get your attention when you spray yourself, but it works for me.

Add a Reply

0/1000